Advertisement

Superposition for divisible torsion-free abelian groups

  • Uwe Waldmann
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1421)

Abstract

Variable overlaps are one of the main sources for the inefficiency of AC or ACU theorem proving calculi. In the presence of the axioms of abelian groups or at least cancellative abelian monoids, ordering restrictions allow us to avoid some of these overlaps, but inferences with unshielded variables remain necessary. In divisible torsion-free abelian groups, for instance the rational numbers, every clause can be transformed into an equivalent clause without unshielded variables. We show how such a variable elimination algorithm can be integrated into the cancellative superposition calculus. The resulting calculus is refutationally complete with respect to the axioms of divisible torsion-free abelian groups and allows us to dispense with variable overlaps altogether. If abstractions are performed eagerly, the calculus makes it furthermore possible to avoid the computation of AC unifiers and AC orderings.

Keywords

Inference Rule Theorem Prove Ground Instance Automate Deduction Atomic Term 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Leo Bachmair and Harald Ganzinger. Associative-commutative superposition. In Nachum Dershowitz and Naomi Lindenstrauss, eds., Conditional and Typed Rewriting Systems, 4th International Workshop, CTRS-94, Jerusalem, Israel, July 13–15, 1994, LNCS 968, pp. 1–14. Springer-Verlag.Google Scholar
  2. 2.
    Leo Bachmair and Harald Ganzinger. Rewrite-based equational theorem proving with selection and simplification. Journal of Logic and Computation, 4(3):217–247, 1994.MathSciNetGoogle Scholar
  3. 3.
    Harald Ganzinger and Uwe Waldmann. Theorem proving in cancellative abelian monoids (extended abstract). In Michael A. McRobbie and John K. Slaney, eds., Automated Deduction — CADE-13, 13th International Conference on Automated Deduction, New Brunswick, NJ, USA, July 30–August 3, 1996, LNAI 1104, pp. 388–402. Springer-Verlag.Google Scholar
  4. 4.
    Claude Marché. Normalized rewriting: an alternative to rewriting modulo a set of equations. Journal of Symbolic Computation, 21(3):253–288, March 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    MichaËl Rusinowitch and Laurent Vigneron. Automated deduction with associative-commutative operators. Applicable Algebra in Engineering, Communication and Computing, 6(1):23–56, January 1995.CrossRefMathSciNetGoogle Scholar
  6. 6.
    Jürgen Stuber. Superposition theorem proving for abelian groups represented as integer modules. In Harald Ganzinger, ed., Rewriting Techniques and Applications, 7th International Conference, RTA-96, New Brunswick, NJ, USA, July 27–30, 1996, LNCS 1103, pp. 33–47. Springer-Verlag.Google Scholar
  7. 7.
    Uwe Waldmann. Cancellative Abelian Monoids in Refutational Theorem Proving. PhD thesis, UniversitÄt des Saarlandes, Saarbrücken, Germany, 1997. http://www.mpi-sb.mpg.de/~uwe/paper/PhD.ps.gzGoogle Scholar
  8. 8.
    Uwe Wadmann. Extending reduction orderings to ACU-compatible reduction orderings. http://www.mpi-sb.mpg.de/~uwe/paper/ACUExt.ps.gz. Submitted, 1997.Google Scholar
  9. 9.
    Ulrich Wertz. First-order theorem proving modulo equations. Technical Report MPI-I-92-216, Max-Planck-Institut für Informatik, Saarbrücken, Germany, April 1992.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Uwe Waldmann
    • 1
  1. 1.Im StadtwaldMax-Planck-Institut für InformatikSaarbrückenGermany

Personalised recommendations